Jul 19 2012

Irony

As I’ve been turning the last few days over in my mind, I keep returning to a funny episode from high school.  Some friends and I were driving somewhere, and Alanis Morrisette’s “Isn’t It Ironic?” comes on the radio, and one of them said: “are these actually ironic moments or just things that really suck?”

With that in mind, it’s been an ironic few days.

I last updated you on Saturday, when I was thrilled to be home, entirely side-effect-free from the chemo (besides the tinny flavor in my mouth — that did pass after a few days YAY) and feeling a little itchy but grateful that things had gone so smoothly (insert irony here).  I’m writing now to let you know why I’ve been completely out of touch (phone, email, etc) for the last 4-5 days.

I’ve already shared this with you, but when I was first admitted to the hospital, and we figured out that I had a honking huge tumor of unknown origin in my chest, I immediately started a course of powerful steroids to attempt to reduce it in order to solve the vein-strangulation problem (well, and to get rid of it).  Along with those steroids came a medicine to help my kidneys process the extra stuff that would soon be passing through them (allopurinol for those who are curious). And, right around then, in the evening, I started getting itchy.  No big deal — I was on steroids so the reaction was very contained, but the reaction was there.

When the chemo started, the steroids that I had been on were replaced by prednisone (the P of the R-EPOCH), and treatment continued.  My last dose of prednisone came on Friday morning, and by Saturday evening my body was in full-blown non-steroid-contained reaction to what we now know was the allopurinol.  Because my oncologist is amazing and responds to text messages on Saturday evenings, I went back on prednisone and another anti-itch drug, and was back in her office on Monday morning (of course after I had taken my morning pills like a good girl, including the allopurinol) to figure out what was going on. She figured out the likely culprit, put me on IV Benadryl, steroids, and 3L of fluid to help flush my system both Monday and Tuesday morning, and by Tuesday evening, the reaction was gone, and my gratitude for drugs like Benadryl might be bordering on inappropriate.  YAY!

I was so excited to not be at the whim of my itchy skin that I actually did a bunch of work (yes, work!) on Tuesday and laid out a plan with a colleague for a small project that I wanted to complete by Friday.  I love feeling productive and useful, and simply laying out that plan reminded me that the world is bigger than my itchy skin and tumor.  I went to bed on Tuesday thrilled that the worst seemed to be over and vowing to see my Chicago friends as soon as I could (now that I was capable of actually having a conversation focused on something other than my skin).

And then I woke up on Wednesday at 5am.  Since the hospital, I’ve been waking up really early, which I’ve enjoyed — I play with the cats, meditate, come up with a plan for the day (that is usually scuttled by 8am, but still, my OCD has a chance to wave a flag), and write.  However, yesterday by 5:15am, it became abundantly clear that none of that would happen.

Last Friday, after chemo was over, I received a dose of Neulasta, which is a drug that helps stimulate red and white blood cell production, given after a round of chemo in order to rebuild white blood counts.  It, or something similar, is “necessary” in order to make sure that my immune system isn’t completely wiped out and treatment can continue on a reasonably predictable schedule.  Neulasta, is time-released over 7 days (the daily version is called Neupogen), and yesterday at 5:15am, it had officially kicked on.  Unfortunately for me, though, I had NO IDEA why my sacrum (lower back bones) was screaming at me more loudly and more relentlessly than anything I have ever felt (keep in mind I’ve broken bones, sprained joints, punctured a lung, gotten concussions, broken my heart etc.).  So, I texted my sister to see if she was awake.  She was, and helpfully explained that my bone marrow was being stimulated, and yes, it hurts like hell, and no, there’s not much to be done about it except try to distract oneself by watching Supertroopers.  Holy shit.

I immediately went through all options in both the medicine and liquor cabinets: full bottle of Aleve, old Tylenol 3, and old Vicodin (texted those to my doctor, with whom I had an appointment at 9:15, which suddenly felt like a week away); bottle of Johnny Walker Blue, Glenfiddich (gross), and about 12 bottles of wine.  I then discovered that I’m capable of eating breakfast, cuddling Ellie, finding and packing up stuff to give to Good Will, and folding laundry (not all at the same time) while pacing the house, which sort of distracted me from the pain.

Two Aleve and a Vicodin later, Michael was also up, and we were on our way to the doctor, me hobbling and shuffling, half gritting my teeth and half weeping, and pissed at how woozy I was from the Vicodin.

Long story short (too late), what was occurring was dramatic bone marrow stimulation, which causes the bone marrow to expand inside my bones where there is no room for it to expand because, oh right, they are BONES and therefore not particularly flexible/expandable.  My doctor put me on a massive dose of steroids to attempt to reduce the bone marrow expansion, more Vicodin, and a ton of fluid.  She also explained that this level of pain happens about 5% of the time with the time release version of the drug (which we are changing after the next round of chemo).  Michael and I were in one of her treatment rooms until about 3, when it became clear that I was woozy from the drugs but not actually in any less pain, and she admitted me back to the hospital to my favorite nurse, tech, and inpatient doctor on the 14th floor, and the wheels of hospital-land started rolling.

In short order, I was given two drugs, Dilaudid (a version of morphine) and Toradol (a heavy-duty anti-inflammatory).  The relief was instant.  I sat down on the edge of my bed, and according to Michael, didn’t move for 45 minutes.  All I can remember is complete overwhelm from the absence of the pain.  Until the Dilaudid began to wear off after an hour, at which point they doubled the dose.  Last night was spent in and out of coherence, depending on timing of drug shots.  Ellen magically appeared to help out Michael, and I successfully kept my dinner down.

The bone marrow stimulation drug should be done doing its stuff by tonight or tomorrow morning.  Today will be spent ratcheting down my medications to see if the pain is actually lessening.  In the meantime, I’m learning more and more about this whole process — cancer, medications for the cancer, medications to offset the impact of medications for the cancer, and, most importantly, how my individual, unique, extraordinary body reacts to all of it.

A friend of mine summarized the last few days for me, and I can’t phrase it better: “Occasionally I wish I had the direct phone number of The Universe so I could call up (during dinnertime) and just yell ‘WTF?!?!’ into the receiver.  This is one of those times.”  If any of you have that direct dial, please let me know.  If not, just keep the love coming.

My love to all of you,
Lydia


Leave a Reply